Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 4, NWS Missoula, MT

July 31, 20197 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 31, 2019, 4:47 AM MDT for 7 counties in Montana. It took effect at Jul 31, 2019, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2019, 4:47 AM MDT (10:47 UTC)
In effect from
Jul 31, 2019, 2:00 PM MDT
Expired
Jul 31, 2019, 9:00 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS85 KMSO 311047
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
447 AM MDT Wed Jul 31 2019

MTZ110-111-010300-
/O.NEW.KMSO.FW.W.0004.190731T2000Z-190801T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
447 AM MDT Wed Jul 31 2019

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: Scattered lightning with a mix of wet and dry storms.

* Outflow Winds: Outflow winds up to 40 mph.  

&&

$$
1 follow-up statement
267 
WWUS85 KMSO 010314
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
914 PM MDT Wed Jul 31 2019

MTZ110-111-010415-
/O.EXP.KMSO.FW.W.0004.000000T0000Z-190801T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
914 PM MDT Wed Jul 31 2019

...RED FLAG WARNING HAS EXPIRED...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

Some thunderstorms remain, but they are diminishing rapidly. 

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 31, 4:05 AM MDT, 42 minutes earlier.

Area forecast discussion, Jul 31, 4:05 AM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
405 AM MDT Wed Jul 31 2019

.DISCUSSION...Mid level moisture will continue to rotate around
high pressure and move into southwest Montana. Elevated unstable
air will once again trigger scattered thunderstorms across southwest
Montana this afternoon through early evening. Brief heavy rain,
lightning and gusty winds to 40 mph are the main impacts. Storms
aren't expected to develop as far north as yesterday.

Thursday a weak short wave will develop across western Montana.
Midlevel moisture and some unstable air will result in another
round of afternoon and evening thunderstorms. Storms Thursday
will impact areas across southwest Montana and further north to
around the I-90 corridor.

Friday a dry cold front is expected to move across western
Montana. The biggest impact from this front will be gusty winds,
especially across northwest Montana. How much winds increase is
still to be determined given models still differ with the
strength and placement of the front.

Saturday through next Tuesday the high pressure ridge over the
4-corners will begin to amplify over the Northern Rockies. Above
normal temperatures around 90 to the mid 90s are expected under
this strengthening ridge. Southwest Montana will continue to be
the place for some isolated thunderstorms each day.

&&

.AVIATION...
Thunderstorms are a possibility again today at KSMN and KBTM from
31/2100Z through 01/0300Z. Storms will be capable of producing
lightning and gusty winds. Reduction in ceilings are expected with
thunderstorms. Expect VFR conditions after 01/0300Z through
Thursday morning at all terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:02 PM MDTSpecial Weather StatementMSORavalli28 min
Jul 30, 6:34 PM MDTSpecial Weather StatementMSORavalli41 min

Nearby

Red Flag Warnings in Montana, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.